Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 228, NWS Dodge City, KS

August 9, 2000Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 9, 2000, 4:04 PM CDT for Morton County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 9, 2000, 4:04 PM CDT (21:04 UTC)
Expired
Aug 9, 2000, 5:00 PM CDT
In force
56 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Morton County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-471 J/kg
Mixed-layer LCL
1951 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 092104
SVRDDC
KSC129-092200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
404 PM CDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORTON COUNTY IN SOUTHWEST KANSAS

* UNTIL 500 PM CDT

* AT 404 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 20 MILES WEST OF ROLLA...OR ABOUT 9 MILES NORTHWEST OF
  ELKHART...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED
  ROLLA AT 435 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY! HEAVY RAINS FLOOD
ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3728 10202 3703 10205 3702 10160 3728 10161

BURGERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:16 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 9, 2:16 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
216 PM CDT WED AUG 9 2000

TSRA ASSOCIATED WITH TROPICAL SYSTEM STILL LINGERING OVER WESTERN
KANSAS.  SFC ANALYSIS HAS TROF FROM NORTHEAST NEW MEXICO THROUGH
SOUTHEAST COLORADO WHERE CU WAS DEVELOPING THIS AFTERNOON.  SFC
FRONT FROM SOUTHEAST WYOMING INTO NORTHERN MISSOURI. TROPICAL PLUME
REMAINS VISIBLE FROM SAT PIX AND 12Z ANALYSIS.  THINK MAIN CHALLENGE
WILL BE TSRA CHANCES TONIGHT-THURSDAY NIGHT AS FRONT COMES SOUTH AND
INTERACTS WITH TROPICAL SYSTEM.

MODELS IN PRETTY GOOD AGREEMENT HANDLING THE UPPER TROPICAL VORT AND
MOVE IT VERY SLOWLY WEST NEXT 48 HOURS.  IN THE MEAN TIME...THEY
BRING FRONT INTO NORTHERN KS THURSDAY MORNING BUT NOT THROUGH CWA.
AT THIS TIME...THIS SEEMS REASONABLE BASED ON 18Z SFC ANALYSIS WITH
VERY MINIMAL PRESSURE RISES OVER WESTERN NEBRASKA AND WINDS NEARLY
PARALLEL TO FRONT.

FOR TONIGHT...GOING TO GO WITH 30 POPS FOR WEST BASED ON MODEL
POSITION OF UPPER VORT.  WILL LIKELY NOT SEE ANY SIGNIFICANT
DEVELOPMENT TILL AFTER MIDNIGHT GIVEN THE TROPICAL NATURE OF SYSTEM.
THINKING OF 20 POPS OR LESS FOR CENTRAL AND EAST AS WHATEVER
DEVELOPS WILL LIKELY NOT MOVE MUCH IN THIS WEAK FLOW ENVIRONMENT.
WILL PROBABLY KEEP SAME POPS GOING FOR ALL AREAS FOR THURSDAY AS
THINGS SHOULD LOOK PRETTY SIMILAR TO TODAY.  GOING TO CUT HIGH TEMP
FORECAST FOR THURSDAY FOR CENTRAL AND WEST AS WE SHOULD HAVE MID AND
HIGH CLOUDS/PRECIP THOUGH WE COULD HAVE SOME AFTERNOON BREAKS.  WILL
ALSO GO WITH 30 POPS THURSDAY NIGHT/FRIDAY FOR WEST WITH LOWER POPS
FOR REST AS VORT SHOULD NOT MOVE MUCH AND APPEARS THAT TROPICAL
CONNECTION SHOULD REMAIN.

EXTENDED...

MODELS REMAIN SIMILAR TO PREVIOUS RUNS WITH SFC BOUNDARY NEAR
WESTERN KANSAS FRIDAY NIGHT INTO EARLY SAT AND THEN SLOWLY MOVING
BACK EAST. GIVEN PROXIMITY OF BOUNDARY WILL KEEP A SLT CHC MENTIONED
FOR FRIDAY NIGHT. RIDGE AXIS WILL CONTINUE TO BUILD EAST ACROSS THE
NORTHERN PLAINS OVER THE WEEKEND PERIOD WITH BEST WEST/SOUTHWEST
FLOW NORTH OF THE AREA. AN UPSLOPE COMPONENT OF THE WIND OVER
WESTERN KANSAS PRESENT ON SAT WHICH MAY KEEP TEMPS DOWN SOME BUT
TEMPS SHOULD BEGIN TO REBOUND THROUGH THE BEGINNING OF THE WEEK.
STILL APPEARS NO STRONG DOWNSLOPE WARMING DEVELOPS OVER WESTERN
KANSAS THROUGH TUESDAY SO AM OPTING TO HOLD OFF MENTIONING 100
DEGREE TEMPS AT THIS TIME.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 069/094 069/096 069 111
GCK 067/093 068/096 068 221
EHA 069/090 068/093 068 333
LBL 070/094 070/095 070 222
HYS 069/096 070/097 070 020
P28 070/098+ 070/099 070 -00

.DDC...NONE.

REITER/BURGERT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:43 PM CDTSevere Thunderstorm WarningDDCStanton47 min
Aug 9, 3:29 PM CDTSevere Thunderstorm WarningDDCStanton46 min
Aug 9, 3:38 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny52 min
Aug 9, 3:47 PM CDTFlash Flood WarningDDCStanton3 hr
Aug 9, 4:12 PM CDTSevere Thunderstorm WarningDDCStanton48 min
Aug 9, 4:19 PM CDTSevere Thunderstorm WarningDDCKearny41 min
Aug 9, 6:00 PM CDTSevere Thunderstorm WarningDDCHodgeman45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.